Ohio, 2019

Damaging Wind in Ohio, July 14, 2019

July 14, 2019 · NWS ILN · 1 event in 1 county or zone

Isolated thunderstorms developed during the afternoon hours in a hot and humid airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated thunderstorms developed during the afternoon hours in a hot and humid airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 14, 2:37 PM EST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 14, 2:37 PM EST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
337 PM EDT Sun Jul 14 2019

.SYNOPSIS...
A weak frontal boundary meandering about the area will provide a
focus for isolated storms today with increasing warmth and
humidity through the first part of the workweek. Rain and storm
chances will be on the increase Tuesday and Wednesday as the
remnants of Barry move through the region. Heat and humidity
will return towards the end of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The front, as of this writing, now stretches from approximately
Wayne County, Indiana through Hocking County, Ohio and will
continue to serve as a focus for isolated to scattered storm
development through the early evening hours. The favored
corridor will extend about 50 miles north and south of the front
where satellite imagery shows a better development of Cu for
many spots north of the Ohio River and near and just south of
the I-70 corridor.

With relatively robust instability but a lack of any notable
bulk shear, updraft/downdraft interactions will be key in terms
of determining exactly how well any storm is able to be
maintained. The environment continues to suggest pulsy
convection, with at least a non-zero threat for some gusty winds
owing to strong DCAPE values in excess of 1000j/kg planted
across most of the ILN FA. However, the instances of storm
development robust enough to generate any sort of elevated core
is likely to be spotty at best, so do think that any threat for
gusty and/or damaging winds will be rather limited (but cannot
rule it out completely).

The spotty convection should be primarily diurnally-driven and
is expected to wane past sunset, leaving most (if not all) of
the area dry for the overnight period tonight -- with a mix of
clouds lingering through Monday morning.

Temperatures this afternoon have once again topped out
near/around the 90-degree mark area-wide, with the lone
exception being from west-central Ohio through central Ohio
where temperatures have been held several degrees cooler (mid
80s) -- owing to being on the northern side of the frontal
boundary. Lows tonight will be rather slow to drop off,
especially as higher dewpoints begin to creep north again late
tonight as the front begins to retreat back north/east. Lows
will range from the mid/upper 60s in central Ohio to around 70
degrees in the Tri-State area.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Monday will be off to a warm and muggy start across much of the
Ohio Valley -- with an early spotty shower possible in the far
northern parts of the local area.

By Monday afternoon, shower/storm potential will once again be
on the increase across much of the area -- especially with the
arrival of various pieces of midlevel energy courtesy of the
remnants of Barry further to the southwest. These pockets of
midlevel energy will become detached from the main remnant
circulation and propagate northeast toward the Ohio Valley
beginning Monday afternoon. With better upper level forcing for
ascent arriving amidst a seasonably unstable environment, expect
that isolated to scattered convection will once again develop
Monday afternoon. This will likely be initially focused near and
south of the Ohio River before better coverage spreads
north/northeast through the day. Coverage of activity may in
fact be a bit more widespread by Monday afternoon than will be
the case at any time today -- owing to better mid/upper level
support for convective enhancement and maintenance.

Highs will once again top out a degree or two either side of the
90-degree mark Monday afternoon, with dewpoints hovering near 70
degrees by the afternoon. This will likely occur despite an
overall trend toward cloudier conditions -- especially with the
arrival of thicker cirrus from remnant Barry as early as Monday
morning.

Activity should once again decrease in coverage somewhat Monday
evening, but may be met later in the overnight period by an
increase in showers/storms across near/west of I-75 as another
round of midlevel energy begins to pivot northeast through the
region. Lows Monday night will bottom out in the lower 70s --
with mainly dry conditions favored across central and eastern
portions of the ILN FA.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
The remnants of Barry will slowly lift northeast across the Ohio
Valley Tuesday through Wednesday. An initial axis of energy
associated with the remnants will lift northeast into our area
through the day on Tuesday. This will combine with some decent
instabilities and marginal shear to produce scattered shower and
thunderstorm activity and perhaps a marginal severe threat. Highs on
Tuesday will be in the mid to upper 80s.

The main pcpn associated with the remnants will work its way east
across our area later Tuesday night and through the day on
Wednesday. This will likely help keep temperatures down a bit on
Wednesday with highs in the low to mid 80s. Some embedded
thunderstorms will also be possible along with locally heavy
rainfall given the tropical airmass.

Models continue to vary somewhat on how much the ridging will build
into the region later in the week and into the weekend. The general
trend though is for mid and upper level ridging to build east into
the Ohio Valley through the weekend. This would keep our region in a
hot and humid airmass and on the periphery of some of the stronger
mid level energy moving over the ridge, more across the Great Lakes
region. Will therefore keep any pops in just the slight chance
category at best through the remainder of the long term period.
Highs will be mainly in the lower 90s and with a humid airmass in
place, afternoon heat indices in the upper 90s to lower 100s will be
possible each day.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
VFR conditions continue across the region with some diurnally-
driven VFR Cu beginning to sprout with the heating of the day.
Still anticipate some isolated to scattered SHRA/TS development
by mid-afternoon, especially for KDAY and KILN, with
northeastern sites of KCMH/KLCK and southwestern terminals of
KCVG/KLUK seeing a better chance at remaining mainly dry through
Monday morning. Certainly some spotty SHRA/TS cannot be
completely ruled out anywhere this afternoon, but the favored
corridor for activity seems to be lining up better for KDAY and
KILN to be impacted (or at least have activity nearby), so
maintained the VC for these sites.

Isolated SHRA/TS will wane after sunset but could linger for a
few hours depending on the coverage and intensity of activity
that develop earlier in the afternoon/early evening.
Nevertheless, went with a dry fcst everywhere after 02z with a
mix of clouds lingering through the overnight period. Some
thicker cirrus will be overspreading the Ohio Valley from the
south late tonight. However, even with this being said, some
brief MVFR VSBYs cannot be completely ruled out again at KLUK
with winds going calm after sunset -- but think that potential
is low enough as to not include in the TAF at this time. If a
terminal does receive rainfall courtesy of a SHRA/TS this
afternoon, that may increase the chances for a bit of BR
development toward 12z Monday.

Dry conditions are expected through the first part of Monday
morning before scattered SHRA/TS develop initially southwest of
the local area and move northeast during the daytime period.
Included a VC at KCVG and KLUK past 16z to account for this
potential. Activity may be a bit more widespread on Monday than
is the case today, but think that greatest potential for pcpn
will hold off until after 18z for the other sites.

Despite a frontal boundary bisecting the area, with KCMH and
KLCK seeing more northerly winds and KCVG and KLUK having winds
out of the southwest, winds will generally be 5kts or less
everywhere -- with calm winds likely again tonight.

OUTLOOK...Thunderstorms possible Monday through Wednesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...JGL
AVIATION...KC
Hazardous weather outlook, Jul 14, 3:30 AM EST, 14 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
430 AM EDT Sun Jul 14 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-150830-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
430 AM EDT Sun Jul 14 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Heat indices are forecast to reach the mid 90s today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Heavy downpours will accompany the remnants of Barry Tuesday and
Wednesday. Heat indices around 100 are likely Thursday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 104 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darke

When
July 14, 5:56 PM EST to 5:58 PM EST
Where
Darke County, 0.65 mi SSE of Palestine
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.042, -84.724

A tree fell onto power lines on Clark Station Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 828115.